Hail, Beaver
- When
- May 23, 5:40 PM CST
- Where
- Beaver County, Balko
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.630, -100.680
One inch hail fell in Balko.
Isolated thunderstorms developed during the late afternoon and evening across eastern and Oklahoma Panhandle. The storms developed within a highly unstable airmass along and ahead of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the late afternoon and evening across eastern and Oklahoma Panhandle. The storms developed within a highly unstable airmass along and ahead of the dryline. One of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 5:02 PM CST, 38 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
602 PM CDT Sat May 23 2020
.AVIATION...
For the 00Z TAFs, showers and tstms are focusing east of the
terminal sites as of this writing, and have opted not to mention
for this fcst cycle. Winds will diminish by around sunset. A cold
front is fcst to move into the OK and nw TX Panhandles briefly on
Sunday before stalling. Additional showers and tstms are expected
to develop again Sunday afternoon. However, low confidence in
timing and location precludes mentioning this far out in time.
02
&&
.PREV DISCUSSION... /Issued 338 PM CDT Sat May 23 2020/
SHORT TERM...Tonight through Sunday night.
For tonight, the dryline was oriented across the eastern OK
Panhandle southwest to near KAMA to east of Hereford, extending
south southwest from there as of this writing. TCU along the
dryline suggests mid level cap is weakening and tstm development
is anticipated soon across roughly the eastern half of the fcst
area, and a Severe Tstm Watch has been issued by the SPC effective
until 03Z tonight. Pops were fashioned in this manner with slgt
chc to chc values through the evening hours, with non-mentionable
values from 06Z through 12Z Sunday. With storms that become severe,
large hail and damaging winds will be the primary hazards due to
a highly unstable atmosphere, MLCAPE values near 4000, sufficient
moisture, some deep layer shear, and passage of a minor upper
level shortwave trof.
For Sunday and Sunday night, an eastward moving upper level
shortwave trof, a southward moving cold front, sufficient moisture
and atmospheric instability, and the presence of a dryline suggest
the potential for more showers and thunderstorms with greater
areal coverage Sunday afternoon and night. Have utilized NBM pops
durg these time periods, which seem plausible given the progged
scenario. Some storms may become severe Sunday afternoon and
evening, with large hail and damaging winds the primary hazards.
Andrade
FIRE WEATHER...Rest of Today through Sunday night.
Critical fire weather conditions are expected to continue this
afternoon into early this evening across the western OK Panhandle
and the northwest TX Panhandle due to 20 foot southwest winds of
20 to 25 mph with gusts to around 35 mph along with minimum
relative humidity values around 8 percent. In addition, this area
is where the best overlap of RFTI values of 4 to 6 occur with the
most volatile fuels based on WFAS ERC percentiles. Spotty critical
fire weather conditions will likely occur in the far western
Texas Panhandle and north central Texas Panhandle and central
Oklahoma Panhandle, but these areas have a better mix of green
fuels and are not expected to see the same duration or magnitude
of higher RFTI values. RFTI today is mainly driven by low RH
values around 8 percent west of a dryline. A Red Flag Warning
remains in effect until 8 PM CDT this evening for the western OK
Panhandle and the northwest TX Panhandle. Elevated fire weather
conditions are also forecast to continue across the central OK
Panhandle, the north central TX Panhandle, and the southwest TX
Panhandle until 8 PM CDT this evening as well. Elevated fire
weather conditions may develop Sunday afternoon across the far
southwest TX Panhandle.
Andrade
LONG TERM...Monday through Friday
Long term can be summed up by several rounds of on and off
rain/thunderstorm chances next week. This could lead to some flood
potential and severe weather, but some of those finer details are
still uncertain at this point given the upper level pattern.
We start next week off with a large trough centered over central
parts of the CONUS...which also happens to be the right side of a
developing Omega block centered over the western CONUS. On
Monday, the trough axis is just west of the region, allowing for
some ascent aloft with small embedded vorticity maxima's passing
over all day. We could have rain ongoing all day. Our
thunderstorm chances are not that great given the weak lapse rates
(skinny CAPE) with forecast soundings that resemble a moist column
as PWATs reach around 1.00" or higher. We could have some decent
rainfall amounts, especially out east where ensemble members all
paint QPF of 1.00" plus. In other words, there is a darn good
signal for rainfall in our east/southeast Monday and Monday
night.
By Tuesday, the pattern aloft is in full block mode with an omega
block to the west, and a rex block to the east over the Atlantic.
This pattern allows the upper cut off low to just meander over
Texas for several days. Depending on the model, there is some
discrepancy on where the center is, but in general its over Texas
to some degree. There are numerous embedded vorticity maxima's
rounding this cutoff low. There will likely be ongoing rainfall
over Texas for several days, but not sure how much the Panhandles
will be impacted. Our east would be favored for any rainfall
during this stretch next week. A lot of uncertainty given this
upper level block pattern. The Panhandles could certainly miss out
on a lot of rainfall coverage. We have seen sort of a flip flop
in the forecast already with the blend of models changing its tone
with PoP forecast in the extended. We have gone much drier
overall across the forecast area, with only the far east slated
at this point for rain showers. We will have to keep evaluating
the data as it comes in.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Dallam...Hartley.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron.
&&Hazardous Weather Outlook National Weather Service Amarillo TX 334 PM CDT Sat May 23 2020 OKZ001>003-TXZ001>020-317-240845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered severe storms possible today for the central and eastern Panhandles. A Severe Thunderstorm Watch is in effect for these areas. Elevated to critical fire weather conditions are expected this afternoon into early this evening mainly across the western portions of the Texas and Oklahoma Panhandles. A Red Flag Warning has been issued for the far northwestern Texas Panhandle and western Oklahoma Panhandle from 1 PM to 8 PM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday afternoon through Friday across portions of the Texas and Oklahoma Panhandles. Severe storms are possible on Sunday with damaging winds and large hail being the primary hazards. In addition, slow moving thunderstorms will be capable of producing heavy rainfall which may result in flooding concerns on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. Spotters should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 7 ENE AMARILLO 35.24N 101.70W
05/23/2020 E0.75 INCH POTTER TX OFFICIAL NWS OBS
DIME TO PENNY SIZE HAIL OBSERVED AT THE NATIONAL
WEATHER SERVICE OFFICE IN AMARILLO.
&&
EVENT NUMBER AMA2000317
ANDRADEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 7 NW LAKE MCCLELLAN 35.27N 100.97W
05/23/2020 E1.50 INCH GRAY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA2000318
BEATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 8 NW LAKE MCCLELLAN 35.30N 100.97W
05/23/2020 E1.75 INCH GRAY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA2000319
BEATSpecial Weather Statement
National Weather Service Amarillo TX
538 PM CDT Sat May 23 2020
TXZ013-232315-
Carson TX-
538 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON COUNTY UNTIL
615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Panhandle, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Panhandle, White Deer and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3530 10163 3537 10162 3561 10142 3543 10117
3521 10150
TIME...MOT...LOC 2237Z 222DEG 21KT 3533 10152
LFMSpecial Weather Statement
National Weather Service Amarillo TX
540 PM CDT Sat May 23 2020
TXZ004-009-232315-
Ochiltree TX-Roberts TX-
540 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Spearman, moving northeast at 20 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3605 10060 3582 10102 3588 10109 3614 10109
3629 10085
TIME...MOT...LOC 2240Z 231DEG 19KT 3603 10100
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 SE HOWARDWICK 35.03N 100.89W
05/23/2020 E1.00 INCH DONLEY TX PUBLIC
&&
EVENT NUMBER AMA2000320
BEATThe Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
One inch hail fell in Balko.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882615.